DOCTOR'S VIEW ARCHIVE
Medical Author: Ruchi Mathur, M.D.
Medical Editor: William C. Shiel, Jr., MD, FACP, FACR
I am fortunate to have a team of great nurses and a wonderful nutritionist in my office. As I was on my way into see a patient, I overheard one of our nurses going into great deal of detail educating a young patient with diabetes about the concerns of low blood sugar. Her conversation reminded me that this is a subject of great importance to patients with diabetes. I will take this opportunity to highlight information on issues related to hypoglycemia (low blood sugar) such as:
- What are the signs and symptoms of hypoglycemia?
- When should you be concerned?
- What to do for diabetes treatment?
- When you should seek medical attention.
Despite significant advances in diabetes treatment, hypoglycemia (low blood sugar or glucose) is still a common problem among patients who are trying to achieve better control of their blood sugar. Medical research has found that low blood sugar occurred more commonly in patients who adhered to a strict control of their blood sugar. While this approach affords them better outcomes for complications such as eye disease, kidney disease, and nerve damage, these patients also endured more episodes of low blood sugar (hypoglycemia).
Hypoglycemia is the result of excess insulin in the blood, which causes excessively low blood sugar levels. While symptoms vary from person to person and range in severity, there are a few common complaints when the blood sugar is too low. The symptoms are caused by the nervous system's response to the stress of having low levels of circulating blood sugar.
The symptoms usually occur gradually and may be associated with warning signs such as:
If these signs are ignored, and blood sugar levels continue to fall, more severe symptoms may occur, such as confusion, behavior changes, stupor, and unconsciousness. These later symptoms are the result of a reduction in fuel source to the brain. Eventually, a patient can develop a seizure and coma may ensure. While most patients have never experienced such severe symptoms, those who have recurrent, severe episodes may suffer from long-term brain damage.
Hypoglycemia can occur rarely in patients without diabetes. These causes are beyond the scope of this discussion. In patients with diabetes, hypoglycemia is uncommon in those who are treated solely with lifestyle modifications. This means that the condition is typically caused by over-medicating. There is an admonition, though, in some patients with type 2 diabetes (who, by definition, have high circulating levels of insulin), a decrease in carbohydrate intake or problems with digesting foods may cause a mismatch in insulin, thereby leading to symptoms of hypoglycemia. Hypoglycemia is also rare in patients treated with certain drugs such as acarbose (Precose), metformin (Glucophage), rosiglitazone (Avandia), and pioglitazone (Actos). However, when these medicines are used in combination with drugs such as glyburide (Micronase, Diabeta, Glynase), or other drugs in the family of sulfonylurea and meglitinides [repaglinide (Prandin), nateglinide (Starlix)], hypoglycemia may occur. Hypoglycemia may also occur when sulfonylurea agents or meglitinides are used on their own, with the risk being higher in sulfonylurea agents.
Most patients recognize the early warning signs of hypoglycemia and counteract them by eating. Ideally, a simple sugar that is easily absorbed (such as a pack of table sugar, glucose tablets, lifesavers, juice, or regular soda) should be eaten. While chocolate seems an appealing choice, as perhaps does cake and other sweets, these take far too long to be absorbed and are thus not ideal choices. Half a glass of juice or soda should work adequately and care should be taken not to over treat so that blood sugars do not rise excessively. If possible, the blood sugar level should be checked before and then again at about 20 minutes after treating. If a reading in the 70's or less is obtained, treatment by eating or drinking a simple sugar is appropriate. It is also important to remember that once the blood sugar reaches a safe level, it needs to stay there. At this point it is recommended to take a longer acting carbohydrate (a slice of bread, for example) to sustain the blood sugar level.
It is important to note that in some patients who had been running extremely high blood sugar values, and who are now getting the blood sugar values under control, may experience symptoms of hypoglycemia at blood sugar levels that are actually normal (90's to low 100s). I equate this to a "withdrawal" phase. In these patients, it is important to recognize that although they may feel unwell, there is little chance of problems developing at these levels. By checking their sugar again in 20 minutes or sooner, the patient will know if their blood sugar is trending down, at which point they may choose to treat modestly. If their blood sugar level stays in this range, I advise these patients not to treat, but simply monitor their levels. Over the course of a few days, the body will adjust to this new range, perceive it as normal, and their symptoms will subside.
A significant subset of patients do not experience the warning signs of hypoglycemia. These patients have "hypoglycemia unawareness." This can be exacerbated by certain medications (such as beta blockers) and tends to occur in patients who have had diabetes for awhile. As a result, they may develop extremely low blood sugars without much distress. Eventually, when the brain starts to feel the pinch of lack of sugar, these patients suffer from the more severe symptoms mentioned above. Patients with hypoglycemia unawareness must be extremely cautious and vigilant to avoid hypoglycemia and should carry glucose tablets with them. In many cases, it is appropriate to teach a family member or friend how to help these patients (and others who suffer with recurrent hypoglycemia) by using glucagon in case sugar cannot be delivered by mouth. A glucagon shot can be live-saving in these cases. Glucagon makes the liver put out sugar rapidly, which can reverse hypoglycemia without making the patient eat or drink sugar. This form of therapy is obviously beneficial in cases where a patient has passed out or experienced a seizure from low blood sugar.
The best way to avoid hypoglycemia is to take medications as directed and to not skip meals. Patients should be instructed on how to check their blood sugar at home and to carry a source of sugar (glucose) with them at all times. If a patient has symptoms of low blood sugar, they should review their concerns with their doctor as soon as possible so that appropriate changes in treatment and medication can be addressed.
In summary, the effects of diabetes are unique to each individual and treatment options result in effects that vary for each individual. Hypoglycemia is a very real concern for patients with diabetes and should be treated appropriately when suspected. Documentation of the timing and the degree of hypoglycemia provides valuable information that allows the doctor and patient to make appropriate changes in therapy. All concerns should be addressed as soon as possible and patients should be educated about the signs and symptoms of diabetes and appropriate treatment options from the onset of their diagnosis.
Finally, I'd like to mention the importance of a medical alert bracelet. It allows for rapid identification of a medical condition such as diabetes and is so very valuable in situations wherein a patient passes out or is confused. It is a simple way to identify a problem and save a life by allowing for appropriate emergency treatment. I strongly recommend that patients discuss the option of a medical alert tag with their doctors.
Reference: Cryer PE, Axelrod L, Grossman AB, et al. Evaluation and management of adult hypoglycemic disorders: An endocrine society clinical practice guideline. J Clin Endocrinol Metab. 2009;94(3):709-728.